Illinois, 2001

Flash Flooding in Illinois, June 6, 2001

June 6, 2001 · NWS LSX · 2 events in 2 counties and zones

Four to six inches of rain caused flash flooding in northeast Greene and north Macoupin Counties. Apple Creek overflowed and flooded some roads in northeast Greene County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Four to six inches of rain caused flash flooding in northeast Greene and north Macoupin Counties. Apple Creek overflowed and flooded some roads in northeast Greene County. In Macoupin County, streets, basements, state roads, and even a golf course, were inundated. Route4 between Virden and Girard was flooded. In Virden, 3 to 4 feet of water was reported in the Whispering Pines Mobile Home Park. The Virden Police reported that about 60 percent of the homes in town had flooding problems. Many basements had at least 3 feet of water inside.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 6, 2:30 AM CST, 30 minutes earlier.

Area forecast discussion, Jun 6, 2:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 AM CDT WED JUN 6 2001

MCS MOVG SLOLY SEWD THRU THE NWRN HALF OF CWFA ATTM.  IR CLOUD LOOP
SHOWS CLOUD TOPS WRMG OVR MO WITH BEST 850 MB THETA E ADVCTN MOVG
INTO CNTRL IL ON NOSE OF 35 KT SWLY LLJ.  ALTHOUGH LEADING
CONVECTIVE ELEMENTS MAY BGN TO WKN DURING THE NEXT FEW
HOURS...ESPECIALLY NR STL...WL LIKELY ISSUE FFA FOR THIS MRNG ACRS
MUCH OF NERN AND CNTRL MO AND W CNTRL AND SWRN IL WITH LARGE AREA OF
ENHANCED STRATIFORM PCPN CONTG TO DUMP HVY RAINS ACRS THE NRN PTN OF
CWFA AT LEAST THRU 7 OR 8 AM.  AVN MDL CONTS TO BE STGR AND MORE
PROGRESSIVE WITH CDFNT DROPPING SWD THRU CWFA TDA INTO THIS EVNG.
ETA MDL LOSES IDENTITY OF CDFNT BY 06Z THU WITH WK SLY FLOW
RETURNING AHD OF NW FLOW SHRTWV AND ASSOCIATED WK SFC LOW MOVG SEWD
THRU THE GRT LKS REGION LATE TGT AND THU WITH WK CDFNT DROPPING SEWD
THRU CWFA ON THU.  FOR TDA...WL PUT CATAGORICAL POPS OVR MOST OF THE
AREA THIS MRNG WITH ONGOING MCS...THEN HIGHEST POPS THIS AFTN AND
EVNG OVR SRN PTN OF CWFA AS NEW CONVECTIVE DVLPMNT LIKELY ALNG SWD
MOVG OUTFLOW BNDRY FM THIS MRNGS MCS RATHER THAN ALNG WK CDFNT
ANALYZED BY MDLS NR STL BY 00Z THU.  WL LEAVE CWFA DRY ON THU...AS
LOW LVL CNVG FCST BY ETA ALNG SECONDARY CDFNT RELATIVELY WK AND TS
ALLISON LIKELY INTERCEPTING BEST GULF MOISTURE.

.STL...FLASH FLOOD WATCH THIS MRNG FOR NERN CNTRL MO AND W CNTRL
SWRN IL
N
GKS

In the hours before

Local storm report, Jun 5, 9:17 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
759 PM CDT TUE JUN 05 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

615 PM     EVANSVILLE                IL   WIND DAMAGE
06/05/01   RANDOLPH                       POWERLINES AND POWER
                                          POLES DOWN BY HIGH WINDS

620 PM     SPARTA                    IL   0.88 INCH HAIL
06/05/01   RANDOLPH                       DIME TO NICKLE SIZE HAIL
                                          REPORTED BY TRAINED
                                          SPOTTERS.

715 PM     RICHFIELD                 IL   WIND DAMAGE
06/05/01   ADAMS                          TREES DOWN AROUND
                                          RICHFILED
RP/JC
Special weather statement, Jun 6, 12:18 AM CST, 2 hours 42 minutes before
MOZ018-019-026-027-060700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
118 AM CDT WED JUN 6 2001

SEVERE THUNDERSTORM WATCH 375 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN MISSOURI...

KNOX      LEWIS       SHELBY       MARION

THE THREAT OF SEVERE THUNDERSTORMS HAS ENDED ACROSS THESE COUNTIES.
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NORTHEAST MISSOURI
FOR THE REMAINDER OF THE NIGHT...PRODUCING LOCALLY HEAVY RAINFALL.
A FLASH FLOOD WATCH CONTINUES FOR NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS THROUGH 400 AM.

.END
GLASS
Special weather statement, Jun 6, 1:06 AM CST, 1 hour 54 minutes before
MOZ034-035-041-042-047-060740-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
206 AM CDT WED JUN 6 2001

SEVERE THUNDERSTORM WATCH #375 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN MISSOURI...

RALLS      MONROE       AUDRAIN       BOONE       MONITEAU

THE THREAT OF SEVERE THUNDERSTORMS HAS ENDED ACROSS THESE COUNTIES.
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NORTHEAST AND CENTRAL
MISSOURI FOR THE REMAINDER OF THE NIGHT...PRODUCING LOCALLY HEAVY
RAINFALL. A FLASH FLOOD WATCH CONTINUES FOR NORTHEAST AND
CENTRAL MISSOURI THROUGH 400 AM.

.END
GLASS

The radar

The St Louis radar (KLSX), 91 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Macoupin

When
June 6, 3:00 AM CST
Where
Macoupin County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Flash Flood, Greene

When
June 6, 3:00 AM CST
Where
Greene County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251849, 5251850.